Hail, Woodbury
- When
- May 19, 6:49 PM CST
- Where
- Woodbury County, 3.44 mi SW of Anthon
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.360, -95.910
Thunderstorm produced large hail and damaging winds at several locations in Woodbury and Cherokee Counties in northwest Iowa during the evening of May 19th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorm produced large hail and damaging winds at several locations in Woodbury and Cherokee Counties in northwest Iowa during the evening of May 19th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 19, 5:44 PM CST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 644 PM CDT SAT MAY 19 2012 .DISCUSSION.../ISSUED AT 250 PM CDT/ PRETTY STRONG SHORTWAVE MOVING NORTHEAST INTO THE NORTHERN PLAINS STATES THIS AFTERNOON AND INTO THE EVENING. AS IT PULLS NORTHEAST...SHOWERS AND STORMS WILL BECOME MORE NUMEROUS. SHEAR PROFILE CONTINUES TO BE LESS THAN IMPRESSIVE...SO DONT EXPECT MORE THAN AN ISOLATED SEVERE STORM THAT MAY PRODUCE QUARTER SIZE HAIL...BUT THAT SHOULD EVEN BE A REACH. DECREASED RAINFALL AMOUNTS SOMEWHAT DUE TO LESS MOISTURE IN PLACE THAN WHAT WAS EXPECTED. MOST OF THE PRECIPITATION WILL BE PULLING OFF TO THE EAST-NORTHEAST AFTER MIDNIGHT. STILL MAY SEE A FEW RENEGADE SHOWERS AFTER THAT TIME BUT HEAVIEST PRECIP SHOULD FALL BEFORE 08Z IN CWA. A FEW SHOWERS MAY LINGER IN THE NORTHEAST CORNER OF THE FORECAST AREA...EAST TO NORTH OF FSD...EARLY TUESDAY MORNING. OTHERWISE WITH UPPER SYSTEM PULLING AWAY AND NO DECENT RESERVOIR OF COLD AIR ALOFT OR CONTINUING INSTABILITY SUCH AS AN UPPER LOW BEHIND SYSTEM... DRYING AND SUBSIDENCE SHOULD REIGN. THIS WILL BRING STEADILY DECREASING CLOUDS. TEMPERATURES WILL BE COOL BUT SLIGHTLY LESS COOL THAN WE HAD EARLIER FOR SUNDAY...IN FACT PRETTY CLOSE TO NORMAL. A DRY REGIME SHOULD CONTINUE THROUGH TUESDAY AS WE TRANSFER FROM LIGHT WINDS TO STRONG SOUTHERLY WINDS IN A WARM ADVECTION PATTERN. THE LIGHT WINDS SUNDAY NIGHT WILL LEAD TO LOW READINGS GENERALLY 40 TO 45. PATCHY FOG ALSO SEEMS POSSIBLE UNDER THESE SEMI IDEAL COOLING CONDITIONS...BUT WILL HOLD OFF FOR NOW GIVEN THE NON GENERAL NATURE OF SUCH FOG AND THE SHORTENING NIGHTTIME PERIOD. THEN TOP THE WARMING AND INCREASING WINDS...WHICH SHOULD BECOME QUITE STRONG FOR TUESDAY...STRONG ENOUGH PERHAPS TO BRING A NEED FOR A WIND ADVISORY WEST...AGAIN WILL HOLD OFF FOR NOW. AIR SHOULD BE CAPPED AND DRY ENOUGH THROUGH TUESDAY DAYTIME TO PRECLUDE THUNDERSTORMS IN THIS WARM ADVECTION PATTERN. EXTENDED PERIOD WEDNESDAY THROUGH SATURDAY IS HIGHLY UNCERTAIN. CURRENT MODELS SUGGEST A FRONTAL PASSAGE TUESDAY NIGHT WITH A THUNDERSTORM THREAT...THEN A BREAK BEHIND FRONT UNTIL UPPER RIDGING BRINGS BACK WARM AND MOISTURE ADVECTION AFTER A DAY OR SO. PREVIOUS MODELS HAVE MADE THIS LESS OF A BREAK AND MODELS HAVE BEEN OSCILLATING...SO WILL KEEP SOME MENTION OF THUNDERSTORMS EACH DAY. MILD TEMPERATURES BEHIND COLD FRONT WEDNESDAY SHOULD TURN TO INCREASING WARMTH AND HUMIDITY BY FRIDAY OR SATURDAY. THIS DOES SEEM TO BE ONE CONSENSUS...THAT A REAL SUMMER MAY ARRIVE BY NEXT WEEKEND. THE BIG QUESTION IS WILL IT BE WARM HUMID AND STORMY...OR WILL THE RIDGING BE STRONG ENOUGH TO LEAD TO HOT HUMID AND CAPPED. && .AVIATION.../FOR THE 00Z TAF ISSUANCE/ SHOWERS/THUNDERSTORMS FILLING IN ACROSS EASTERN NEBRASKA AS UPPER WAVE LIFTS NORTHEAST THROUGH THE CENTRAL PLAINS. THIS PRECIPITATION WILL LIFT NORTH-NORTHEAST ACROSS THIS FORECAST AREA THIS EVENING... WITH MAINLY ELEVATED SHOWERS IN WESTERN AREAS...WHILE THUNDER MORE LIKELY ALONG/EAST OF LAKE ANDES-DE SMET LINE THROUGH 04Z-06Z. MVFR TO IFR VISIBILITY/CEILINGS LIKELY WITH THUNDERSTORMS...ESPECIALLY EAST OF IA/MN STATE HIGHWAY 60 WHERE STRONGEST STORMS ARE MORE LIKELY THROUGH THE EVENING. INSTABILITY AND ASSOCIATED TSRA COVERAGE SHOULD DIMINISH AFTER 06Z. HOWEVER AREAS OF RAIN/MVFR CEILINGS COULD LINGER EAST OF THAT LAKE ANDES-DE SMET LINE MUCH OF THE NIGHT. BY 14Z SUNDAY...IMPROVEMENT TO WIDESPREAD VFR CONDITIONS EXPECTED AS HIGH PRESSURE BUILDS INTO THE AREA FROM THE WEST. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1043 AM CDT SAT MAY 19 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1043 AM CDT SAT MAY 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN AREAS OF NORTH CENTRAL NEBRASKA AND THEN MOVE NORTHEAST INTO CENTRAL AND EASTERN SOUTH DAKOTA LATER THIS AFTERNOON. THESE STORMS ARE EXPECTED TO SLOWLY SPREAD EAST TONIGHT INTO SUNDAY MORNING. SEVERE WEATHER IS NOT EXPECTED WITH THE STORMS THAT DEVELOP...BUT CANT RULE OUT THE POSSIBILITY OF FEW STORMS PRODUCING HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR SEVERE WEATHER ACROSS THE REGION THE LATTER HALF OF THE WEEK...BEGINNING WEDNESDAY EVENING. THERE IS STILL SOME UNCERTAINTY ON HOW THE WEATHER PATTERN IS GOING TO EVOLVE AT THIS POINT...BUT THE POTENTIAL EXISTS FOR PERIODS OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Omaha radar (KOAX), 122 km away, was scanning. The volume nearest the first event began at 00:48 UTC.
7 thunderstorm wind, 4 hail, 1 heavy rain. Local standard time, as filed.
Penny size hail was accompanied by one inch of rain.
Thunderstorm winds caused an unknown amount of tree damage.
Large hail was accompanied by heavy rain and estimated 60 mph wind gusts.
Thunderstorm winds caused tree and power line damage, knocking out local power. The winds were accompanied by quarter size hail and heavy rain.
Thunderstorm winds blew a barn onto a road.
Thunderstorm winds caused tree damage, including several trees blown down. At least two homes were damaged by falling trees.
Thunderstorm winds caused tree damage, including several trees blown down.
Thunderstorm winds destroyed a lean-to shed, blew away shingles, and caused tree damage, including the top of one tree blown down.
Heavy rainfall of 4.20 inches washed out a driveway.
Thunderstorm winds caused tree damage, including some trees blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383668, 383669, 383670, 383671, 383672, 383673, 383674, 383675, 383676, 383677, 383678, 383680.